AF Association
14,672 members17,633 posts

Suspected side effects of Atorvastatin

I am a 52 yo female.

Since starting Atorvastatin very recently, I have had new symptoms crop up, the most worrisome being high blood sugar. I am also having worse heartburn and muscle cramps. Is anyone else experiencing these symptoms? My cholesterol numbers are only slightly elevated, but I'm concerned about stopping this med. However, the side effects are also concerning. Not sure what to do. I appreciate your feedback. TIA

36 Replies
oldestnewest

Statins have been know to cause muscle pains in the legs. Not heard of blood sugar problems.

1 like
Reply

Thank you. Yes, it's my calves that feel tensed up.

Reply

On recently reviewing me my Doctor stopped my statins as he thought it might be linked with the insomnia I was suffering at the time.

A subsequent blood test showed my cholesterol levels were down and I have had no apparent side effects by stopping the Atorvastatin tablets.

Pete

Reply

Thanks Pete. I also have insomnia but I had it before I started this drug. I hope to find a different way to bring my cholesterol down.

Reply

diabetes.co.uk/news/2017/oc...

The association between statins and diabetes seems confusing. The paper linked above does not appear to justify the headline,

Add in that Statins reduce mortality even when cholesterol levels are normal. And that Statins work by reducing inflammmation apparently, and that any fall in cholesterol is incidental.

If I had demonstrable ischaemic heart disease, I would want to take a statin if advised by my doctor.

I take Atorvastatin as primary prevention on advice from a Cardiologist and have not had any side effects.

You have good reason to take this up with your GP, and discuss referral for specialist opinion.

2 likes
Reply

I take atorvastatin and noticed after starting Flecainide that i was getting pains in the calves, this became painful if I was bike riding, My GP tried some of the other statins but they were worse for leg pain.

Settled on a half dose (5mg) which does not cause pain , and in studies has shown 70% improvement over no dose compared to 100% on normal dose.(10mg)

Best speak to your Dr. to try some other statin

I had no side effects before starting Flec.

14 years on lipitor and just 2 years on Flec.

here,s a link to a pdf.

1 in 10 have blood sugars increase

medicines.org.uk/emc/medici...

also its linked to adverse reactions with these :

Some calcium channel blockers used for angina or high blood pressure, e.g. amlodipine, diltiazem,; medicines to regulate your heart rhythm e.g. digoxin, verapamil, amiodarone

1 like
Reply

Thanks for the info. I will check that out.

Reply

There was a post on here some months ago about Simvastatin not being compatible with Pradaxa according to a Canadian study. I was swapped to Atorvastatin and have had no problems.

1 like
Reply

I had terrible muscle pain. I was changed rosuvastatin and this is better but quite expensive so my GP was reluctant. No blood sugar problems.

1 like
Reply

Thanks Denise. I will be calling dr. Monday.

Reply

Hi, I have just started on Lipitor, (atorvastatin). My Dr said to take a daily supplement CoQ10 to help avoid any side effect of muscle pain. Also I noted that diabetes is mentioned in the printed ‘precautions’ leaflet which came with the pills so perhaps you should ask your Dr about the blood sugar. I have no side effects as I have only been taking it a short time.. Hope things improve for you!

1 like
Reply

Thanks Lamadre. I do take Ubiquinol every day and have been, even before I started this drug, actually hoping the coq10 would work INSTEAD of the drug. So far, not affecting my cholesterol numbers unfortunately. Maybe it takes awhile or maybe I'm not taking enough of it. I don't know. I also started fish oil.

Reply

They gave me pain in the shoulders and arms and bloated tum etc. After seeing a Consultant for something else he did admit that it would be best to stop taking them for a while as they can cause kidney damage and I already have CKD3 . He also said they raise sugar levels which affect kidneys.. Statins a vile horrible things and still the GPs etc do not admit to side effects. They get good money for prescribing these so its not in their interests to stop giving you them. I have AF which is under control with flecainide and atenolol.

2 likes
Reply

Thank you Patient007. I have to agree.

Reply

Hi Lash65

Take my advice. STOP talking the statins right away. My wife was put on statins last year and ended up in hospital for two weeks. She could not walk and had a very bad water infection. I had a disagreement with the hospital doctor who was a pompous prat, that the statins had caused the problem. He was adamant that it was nothing to do with them. When she was discharged, the discharge letter said " cause of problem.....Statins". She has not had a problem since and no longer takes statins. For high cholesterol take a handful of walnuts and almands , they are known to help. Try looking on line, there are dozens of tips without using statins. Doctors are putting people on statins like they are sweets. They are not the absolute answer.

Regards Flyer.

3 likes
Reply

Thank you Flyer. I was scared of it before I started and more scared now. I stopped it last night. Today still having major indigestion and high blood sugar. How long does it take for the body to rid itself of this drug? Thanks for the tips. I like walnuts and almonds.

Reply

You may find his site helpful: The Great Cholesterol Con Malcolm Kendrick

2 likes
Reply

Thanks danagreen. Will check that out.

Reply

Hi again Lash65

It will take at least a fortnight to be totally out of the system, so don't expect overnight. Not all doctors recognise all the side effects of statins and as the high up doctor in the hospital did, will deny that some problems are due to the statins.

Regards Flyer.

1 like
Reply

There are lots of statins around. You can ask your GP for another one.

2 likes
Reply

Thanks. I plan to call dr on Monday.

Reply

I stopped taking them now for a couple weeks. My chol only 4 anyway. They gave them me because of AF.

1 like
Reply

My numbers are only slightly elevated, and he put me on 40mg!

Reply

Madness!

1 like
Reply

I was only on 10mg and had bad side effects.

1 like
Reply

Doctors scare me. We have to be vigilant always, don't we?

Reply

I take the same drug .So far I have not experienced anything yet . I am wondering if you read the papers that come with the drug that list pos. side effects . It might be worth a call to the pharmacist and ask him about it .wish you well in finding out. Jerry

1 like
Reply

Thank you Jerry. Yeah, I looked it up and the 1st side effect listed was diabetes, high blood sugar. Says it's common. That's not acceptable to me. I believe I may be prediabetic to begin with. I have to find another way to deal with this. Thanks again.

Reply

So, I called the doc. He's changing it to another statin - Crestor! Isn't that going to do the same thing? It has the same side effects.

Reply

I am awaiting a call back from my gp on this very subject!I am on 80mg of avorstatin,and my cholestererol has come down from an impressive 11.5 to more sensible 3.1.

No other side effects apart from slight stomache aches at first,but have increased blood sugar levels.I am not diabetic,but used my husbands kit.

How did you get on?

Best wishes

1 like
Reply

I stopped taking it. I'm not sure what my numbers are right now. Haven't been retested yet. My numbers weren't really high to begin with. Not sure what I'm going to do. But the high blood sugar scared me. Thanks for the reply. I wish you well in trying to deal with this situation.

1 like
Reply

Best wishes to you too! X

1 like
Reply

Gp reduced statin by 50% said 1 in 10 people get a rise in blood sugar on the higher dose..I was on 80mg a day.

1 like
Reply

I was having the symptoms on 40mg. I might try half that if my numbers keep increasing. I hope it's working better for you.

1 like
Reply

Thank you Lash65..Iwill keep you posted! Xx

1 like
Reply

Thanks. Please do :)

Reply

You may also like...